North Carolina, 2021

Hail and Damaging Winds in North Carolina, May 29, 2021

May 29, 2021 · NWS RAH · 17 events in 7 counties and zones

A strong cold front arrived into central North Carolina during the late morning and afternoon. High temperatures reached 80 to 90 degrees at most locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$60,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A strong cold front arrived into central North Carolina during the late morning and afternoon. High temperatures reached 80 to 90 degrees at most locations. The cold front was associated with a large upper-level trough that was approaching the Mid-Atlantic states from the upper Midwest. The cold front pushed cool and stable air south and undercut the warm and humid air aloft, helping generate scattered thunderstorms. A few of these storms produced some wind damage and large hail. The severity of the storms diminished after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 1:11 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 29, 1:11 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
211 PM EDT Sat May 29 2021

.SYNOPSIS...
A cold front will settle south across central NC this afternoon and
early evening. A strong upper level trough will then pivot across
the middle Atlantic region, atop cool and damp surface high
pressure, tonight and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM Saturday...

No significant changes are needed with the morning forecast update.

Satellite and radar data this morning depict a band of light rain
and mid to high level overcast roughly along or just east of the I-
95 corridor through the srn middle Atlantic and Carolinas, along a
mid level trough/vorticity axis from deep convection on Fri. A
relatively stronger embedded MCV over nern SC may provide a corridor
of weak mesoscale forcing for ascent as it moves newd through ern NC
through the afternoon, but it should pass to the east of cntl NC.
More importantly for cntl NC, a shortwave trough over the TN Valley
will pivot newd across the srn Appalachians and srn middle Atlantic
through this afternoon, with associated glancing forcing for ascent
which appears to be contributing to a developing area of showers
along the Blue Ridge this morning. That shortwave perturbation will
precede the larger-scale, mid/upper-level trough that will pivot
from the OH and lwr MS Valleys ewd into the wrn Carolinas and middle
Atlantic later tonight.

At the surface, a cold front was well-defined in surface
observational data at 14Z from the srn Chesapeake Bay wwd to near
PTB and LYH across srn VA, then swwd through wrn NC. A pre-
frontal/lee trough and developing lee low, with a couple of subtle
wind shifts and convergence axes over NC Foothills and Piedmont,
precede the front. The cold front will move swd to sewd through cntl
NC through this afternoon and early evening and ultimately merge
with/overtake the preceding trough/low. Following high pressure will
ridge swd in cold air damming fashion across the Carolinas tonight.
That CAD air mass, characterized by surface temperatures in the 50s
and widespread 500-1500 ft overcast and nely breeze, will quickly
become established behind the aforementioned cold front. Take, for
example, the marked change in weather conditions at RIC in the past
couple of hours.

Convection is likely to initiate between 16-18Z along both the cold
front and pre-frontal trough(s) and grow in coverage and intensity
as those forcing mechanisms settle through a weakly to moderately
unstable air mass characterized by generally less 1500 J/kg of
MLCAPE over cntl NC, locally higher in the NC Coastal Plain.
Effective shear will be modest, mostly 25-30 kts, though locally and
briefly enhanced on the immediate cool side of the front, where
associated nly to nwly flow will lengthen hodographs and add another
10-15 kts of effective shear. So while a transient supercell may
briefly develop along the front, swly flow aloft and shear vectors
will cause cells to become quickly undercut by the cold front and
move into the cooler, CAD regime. Hail may pose a brief threat as
any briefly rotating cells encounter and move on to the immediate
cool side of the boundary, before they become elevated and weaken.
Otherwise, weak mid level lapse rates and overall weak buoyancy
suggest strong to locally damaging wind gusts will prove the
greatest hazard with convection today, particularly owing to the
presence of relatively high DCAPE values around 1000 J/kg. Similar
values yielded ~40 kt peak surface wind gusts in cells devoid of
lightning on Fri, after all; and cells today are likely to be of
greater intensity owing to both greater buoyancy and forcing for
ascent relative to Fri.

Otherwise, post-frontal low overcast will become widespread behind
the front, as will anafrontal/elevated showers/light rain focused
over the ern half of cntl NC tonight, where isentropic ascent and
weak elevated instability will be maximized on the immediate cool
side of the boundary. Pre-frontal temperatures today are expected to
peak in the upr 70s to near 80 across the nrn Piedmont to mid 80s to
near 90 from the cntl Coastal Plain wwd across the Sandhills and srn
Piedmont, with abruptly falling temperatures through the 60s-50s
through tonight.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 350 AM Saturday...

Insitu CAD in place across central NC will make for unseasonably
cool conditions for the second half of the Memorial Day weekend as
area of low pressure tracks slowly up the Atlantic Seaboard.

Widespread low clouds and wrap-around light rain associated with
upper low and mid-level f-gen moving through the southern mid-
Atlantic region will keep temps down during the day on Sunday,
especially across the northern Piedmont and northern coastal plain
counties, where the light rain will be most concentrated. Highs
Sunday ranging from upper 50s north/northeast to near 70 SW, which
is 15 to 20 degrees below normal!

Expect partial clearing Sunday evening and overnight as the upper
low begins to lift out. This clearing could result in some areas of
fog Monday morning. It will be a chilly night with lows dipping down
into the mid/upper 40s north to lower 50s south.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 100 PM Saturday...

Monday through Wednesday: Expect the surface ridge to remain over
the area through Monday night, slowly retreating northward on
Tuesday and Wednesday, though still lingering some over the region.
Aloft, generally expect southwesterly flow to set up over the region
in the wake of the departing upper low/trough. A shortwave trough
swinging through the Northeast could clip the mid-Atlantic on
Tuesday, but do not currently expect any rainfall over central NC as
it does so. Generally expect the weather to remain with moderating
yet seasonable temperatures through the middle of the week.

Thursday through Saturday: Although forecast specifics are still
somewhat uncertain for mid-late week, the general trend is for
continued moderating temperatures and increasing chances for rain
through the end of the week/weekend. The Southeast and mid-Atlantic
will be situated between Bermuda high pressure to the east and an
upper trough over the Midwest. The strong, deep southerly flow will
advect warm, moist air into the region ahead of the trough as it
slowly moves eastward through the mid-MS Valley before lifting
through the mid-Atlantic and into the Northeast Friday/Saturday.
Highs in the 80s and lows in the mid 60s should persist, with high
chances for rain each day, mainly following the typical diurnal
trend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM Saturday...

A cold front, associated focus for scattered to numerous
showers/storms and abrupt and gusty wind shift to nly/nely up to 20-
30 kts, will settle swd across cntl NC through this evening - first
between 19-20Z at RWI/RDU/GSO, 20-21Z at INT, and ~23Z at FAY.
Rapidly falling temperatures and ceilings, the latter into IFR-MVFR
range, will also accompany the frontal passage. Post-frontal/light
showers will then linger over cntl NC through much of the night and
even into early Sunday at FAY and RWI. The aforementioned,
widespread, IFR-MVFR ceilings in cold air damming will then
gradually lift and scatter to VFR around the periphery of the
overcast Sun afternoon-eve, first at INT/GSO and FAY, and last and
possibly not until around or just after 00Z Mon at RWI.

Outlook: The clearing of the overcast Sun afternoon-evening will
likely lead to the development of fog, some dense, and VLIFR
ceilings Sun night-Mon morning, as the residually moist low levels
radiationally cool very strongly overnight. The probability of
diurnal convection and sub-VFR conditions will then increase in
warming and increasingly humid conditions by Wed-Thu.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...CBL
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, May 29, 3:03 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
403 AM EDT Sat May 29 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-300815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
403 AM EDT Sat May 29 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible during the
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 1:06 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
206 PM EDT Sat May 29 2021

NCZ007-021>025-038-039-291900-
Guilford NC-Durham NC-Alamance NC-Forsyth NC-Randolph NC-Person NC-
Davidson NC-Orange NC-
206 PM EDT Sat May 29 2021

...A LINE OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...FORSYTH... PERSON...ORANGE...DAVIDSON...NORTHERN
RANDOLPH...GUILFORD AND NORTHWESTERN DURHAM COUNTIES UNTIL 300 PM
EDT...

At 203 PM EDT, Doppler radar was tracking a line of showers and
strong thunderstorms along a line extending from 6 miles northwest
of Lexington to Roxboro. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Greensboro, Winston-Salem, Durham, High Point, Burlington, Lexington,
Graham, Roxboro, Hillsborough and Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning and strong winds. Seek harbor
immediately and find safe shelter in a nearby building or vehicle.

&&

LAT...LON 3611 8051 3614 8044 3626 8045 3624 7915
      3649 7914 3648 7880 3607 7881 3601 7899
      3572 8039 3574 8046 3583 8048 3584 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 1803Z 247DEG 17KT 3628 7907 3586 8036

10

The radar

The Raleigh/Durham radar (KRAX), 123 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
May 29, 2:16 PM EST
Where
Guilford County, 3.68 mi SW of Pleasant Garden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.930, -79.813

Trees were reported down near the intersection of Randleman Road and Old Randleman Road in the town of Pleasant Garden.

Thunderstorm Wind, Guilford

When
May 29, 2:23 PM EST
Where
Guilford County, 1.08 mi SSE of Pleasant Garden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.956, -79.763

Trees were reported down near the intersection of Hunt Road and Walter Wright Road in the town of Pleasant Garden.

Hail, Guilford

When
May 29, 2:31 PM EST
Where
Guilford County, 2.5 mi SSW of Greensboro May Arpt
Measured
1 in hail
Reported by
Public
Coordinates
35.968, -79.701

Quarter size hail reported at the intersection of Woody Mill Road and Liberty Road in Forest Oaks.

Hail, Davidson

When
May 29, 3:20 PM EST
Where
Davidson County, 0.38 mi SSE of Southmont
Measured
1 in hail
Reported by
Public
Coordinates
35.665, -80.267

Quarter size hail was reported by the public at High Rock Lake, near the intersection of Linwood-Southmont Road and Owen Road.

Thunderstorm Wind, Johnston

When
May 29, 3:43 PM EST
Where
Johnston County, 2.82 mi N of Hardy Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.511, -78.622

Trees were reported down near the intersection of Old Mill Drive and Wiggins Road.

Thunderstorm Wind, Johnston

When
May 29, 3:46 PM EST
Where
Johnston County, 2.82 mi N of Hardy Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.511, -78.622

An emergency manager reported a metal roof was blown off of a barn due to damaging straight line winds.

Hail, Davidson

When
May 29, 3:48 PM EST
Where
Davidson County, 2.23 mi E of Healing Spgs
Measured
1 in hail
Reported by
Public
Coordinates
35.621, -80.080

Several reports of quarter size hail were reported near the intersection of North Carolina highway 47 and Piedmont School Road.

Thunderstorm Wind, Johnston

When
May 29, 3:50 PM EST
Where
Johnston County, 1.66 mi W of Coats Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.517, -78.579

Several trees were reported down near the intersection of North Carolina highway 210 and North Carolina highway 50 North.

Thunderstorm Wind, Johnston

When
May 29, 4:16 PM EST
Where
Johnston County, 1.14 mi NNE of Wilsons Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.595, -78.361

Trees were reported down near the intersection of Pricket Lane and Powhatan Road.

Thunderstorm Wind, Randolph

When
May 29, 4:18 PM EST
Where
Randolph County, 3.32 mi E of Ulah
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.630, -79.771

A tree was down across the roadway near Old Cox Road at the North Carolina Zoo.

Thunderstorm Wind, Johnston

When
May 29, 4:35 PM EST
Where
Johnston County, 2.14 mi SSW of Lowell Mill
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.540, -78.180

A tree fell onto a truck and injured a 19 year old male driving on Bizzell Grove Church Road.

Thunderstorm Wind, Harnett

When
May 29, 4:48 PM EST
Where
Harnett County, 0.88 mi SE of Olivia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.360, -79.111

A tree fell down on top of power lines, knocking out power to the stop lights near the intersection of Seawell Rosser Road and Olivia Road.

Hail, Lee

When
May 29, 4:52 PM EST
Where
Lee County, 2.79 mi SSW of Broadway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.413, -79.089

A trained spotter reported quarter size hail near the 1500 block of Kentucky Avenue in Sanford.

Thunderstorm Wind, Wayne

When
May 29, 4:52 PM EST
Where
Wayne County, 2.94 mi W of (Gww)goldsboro-Wayne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.471, -78.022

Trees were reported down near the intersection of Perkins Road and Vail Road in Goldsboro.

Thunderstorm Wind, Wayne

When
May 29, 5:05 PM EST
Where
Wayne County, 1.84 mi NE of Patetown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.487, -77.904

Trees were reported down near the intersection of North Carolina highway 111 and Big Daddy's Road near the town of Eureka.

Hail, Harnett

When
May 29, 5:28 PM EST
Where
Harnett County, 2.37 mi N of Lillington
Measured
1 in hail
Reported by
Public
Coordinates
35.434, -78.829

Report of quarter size hail near the intersection of Simply Country Lane and Morgan Farm Drive in Lillington.

Hail, Harnett

When
May 29, 5:36 PM EST
Where
Harnett County, 2.11 mi SW of Barclaysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.451, -78.729

A trained spotter reported quarter size hail near the town of Angier, at the intersection of Pondview Lane and Mabry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957176, 957177, 957151, 957155, 957194, 957188, 957162, 957193, 957197, 957191, 962282, 957198, 957170, 957200, 957199, 957173, 957175.